MAUDE Adverse Event Report: CORDIS US CORP. SABER035; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US CORP. SABER035; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48006012R
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product history record review is anticipated; however, it has not yet been completed.The device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, blood was noted in the indeflator after inflation of the balloon of a saber.035 6mm x 12cm 135 cm percutaneous transluminal angioplasty (pta) in the right iliac artery at 4 atmospheres (atm).The physician removed the balloon from the patient in one piece.The procedure was completed with the use of non-cordis balloons and another.035 saber without issue.There was no reported patient injury.The procedure being performed was reported to be a right leg angiogram and a retrograde approach was used, using a non-cordis sheath.Vessel calcification was moderate to severe in places; vessel tortuosity was also severe with one-hundred percent stenosis.The device was not used for a chronic total occlusion (cto).The device was stored, handled , and prepped according to the instructions for use (ifu).There were no visible signs of device/package damage prior to use.There was no difficulty removing the product from the hoop or removing the protective balloon cover nor difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device maintained negative pressure during preparation.An indeflator was used and the same indeflator was successfully used with other devices.The contrast to saline ratio was 50/50.There were no anomalies noted while inflating the device with positive pressure.There was no anomaly to the device which prevented it from inflating.There was a loss of pressure noted; blood was seen in the indeflator and the balloon burst.The balloon was not examined to determine a balloon tear or pinhole.The gauge of the indeflator did not indicate a loss of pressure when the anomaly was noted.The device is expected to be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, blood was noted in the indeflator after inflation of the balloon of a saber035 6mm x 12cm 135 cm percutaneous transluminal angioplasty (pta) in the right iliac artery at four atmospheres (atm).The physician removed the balloon from the patient in one piece.The procedure was completed with the use of non-cordis balloons and another saber035 without issue.There was no reported patient injury.The procedure being performed was a right leg angiogram with a retrograde approach using a non-cordis sheath.Vessel calcification was moderate to severe in places; vessel tortuosity was also severe with one-hundred percent stenosis.The device was not used for a chronic total occlusion (cto).The device was stored, handled, and prepped according to the instructions for use (ifu).There were no visible signs of device/package damage prior to use.There was no difficulty removing the product from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device maintained negative pressure during preparation.An indeflator was used and the same indeflator was successfully used with other devices.The contrast to saline ratio was 50/50.There were no anomalies noted while inflating the device with positive pressure.There was no anomaly to the device which prevented it from inflating.There was a loss of pressure noted; blood was seen in the indeflator and the balloon burst.The balloon was not examined to determine a balloon tear or pinhole.The gauge of the indeflator did not indicate a loss of pressure when the anomaly was noted.The device was returned for analysis.A non-sterile saber.035 6 x 120 135cm sl was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing that no damages or anomalies were noted during the unaided eye visual inspection.The balloon was received deflated.Functional testing was performed using an inflator/deflator device attached to the inflation port, positive pressure was applied with the purpose of reaching the rated burst pressure.During testing the balloon could not be inflated, and a leak was noted as water was observed flowing out of the balloon through a located puncture.Sem analysis confirmed the presence of scratch marks near the leakage condition identified in the microscopic analysis as a puncture damage.A product history record (phr) review of lot 82241207 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage during positive pressure¿ was confirmed via device analysis as a leakage of water was noted during functional analysis.However, the exact cause cannot be determined.Sem analysis was performed, results showed that the leakage on the balloon was caused by a puncture on the external balloon material which presented evidence of scratch marks near the damage.Scratch marks are commonly caused during the interaction of the material with a sharp object or mechanical damage.Additionally, the balloon material near the rupture appears to have been punctured either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Therefore, based on the information available for review, it is likely vessel characteristics and procedural factors contributed to the event reported as evidenced by device analysis.According to the safety information of the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.If resistance is met during manipulation, determine the cause of the resistance before proceeding.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82241207 presented no issues during the manufacturing process that could be related to the event reported.Additional information is pending and will be submitted within 30 days upon receipt.

Brand Name
SABER035
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US CORP.
14201 nw 60th avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, florida 33014
7863138372
MDR Report Key17009816
Report Number3007635982-2023-00193
Device Sequence Number12637622
Product Code LIT
UDI-Device Identifier20705032080849
UDI-Public(01)20705032080849(17)241231(10)82241207
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model Number48006012R
Device Catalogue Number48006012R
Device Lot Number82241207
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer06/01/2023
09/08/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date06/02/2023
09/14/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6F TERUMO DESTINATION 45CM SHEATH, .035.; ANDIODYNAMICS BENTSON WIRE.; INDEFLATOR BD PRESTO.; OMNIPAQUE/GE HEALTHCARE CONTRAST 50/50.; UNK BARD ULTRAVERSE AND JADE BALLOONS
Patient Age66 YR
Patient SexMale
Patient Weight70 KG
Patient EthnicityNon Hispanic
Patient RaceWhite